Alert archive / Michigan / Gale Watches in 2011

Gale Watch 3, NWS Gaylord, MI

January 31, 2011

NWS Gaylord, MI issued this gale watch at Jan 31, 2011, 3:54 PM EST. It took effect at Feb 1, 2011, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2011, 3:54 PM EST (20:54 UTC)
In effect from
Feb 1, 2011, 7:00 PM EST
Expired
Jan 31, 2011, 10:49 PM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WHUS73 KAPX 312054
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EST MON JAN 31 2011

LMZ344>346-010600-
/O.NEW.KAPX.GL.A.0003.110202T0000Z-110203T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
354 PM EST MON JAN 31 2011

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
1 follow-up statement
887 
WHUS73 KAPX 010349
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1049 PM EST MON JAN 31 2011

LMZ344>346-011000-
/O.UPG.KAPX.GL.A.0003.110202T0000Z-110203T0000Z/
/O.NEW.KAPX.GL.W.0040.110202T0000Z-110203T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1049 PM EST MON JAN 31 2011

...GALE WARNING IN EFFECT FROM 7 PM TUESDAY TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM TUESDAY TO 7 PM EST
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LMZ323-342-011000-
/O.NEW.KAPX.SC.Y.0012.110202T0000Z-110203T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
1049 PM EST MON JAN 31 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM TUESDAY TO 7 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 7 PM TUESDAY TO 7 PM EST
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 31, 3:53 PM EST, 1 minute earlier.

Area forecast discussion, Jan 31, 3:53 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EST MON JAN 31 2011

.SYNOPSIS.../ISSUED AT 348 PM/

HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL FADE NORTHWARD
TONIGHT IN ADVANCE OF A DEVELOPING AND RAPIDLY DEEPENING WINTER
STORM THAT WILL MOVE FROM EASTERN TEXAS TO FAR SOUTHERN ILLINOIS ON
TUESDAY. THE STORM WILL THEN CONTINUE NORTHEAST ACROSS INDIANA AND
OHIO TUESDAY NIGHT AND WEDNESDAY. THIS WILL PUSH WIDESPREAD HEAVY
SNOW INTO SOUTHERN LOWER MICHIGAN TUESDAY NIGHT AND EARLY
WEDNESDAY...AND LOCALLY SIGNIFICANT SNOWFALLS ACROSS NORTHERN LOWER
MICHIGAN SOUTH OF HIGHWAY M 72.

FF

&&

.SHORT TERM.../ISSUED AT 348 PM/...TONIGHT

THE AREA OF MID LVL MSTR CURRENTLY OVER THE UPPER MIDWEST...
CONTINUES TO SLOWLY PUSH EASTWARD ACRS THE WRN LAKES AND UPPER
MICHIGAN. THIS AREA OF MSTR IS GENERALLY IN RESPONSE TO RIGHT
ENTRANCE REGION DYNAMICS...OF A 125KT 300MB JET RIDING NORTH OF THE
REGION. MODEL SOUNDINGS CONTINUE TO SHOW MSTR AT MID AND LOW LVLS
INCREASING OVER THE NRN LAKES THROUGH THE REMAINDER OF THE AFTN AND
EVENING...INCREASING FROM AROUND 40/60PCT TO GREATER THAN 80PCT BY
00Z.

HOWEVER ANY PCPN OVER THE FORECAST AREA THIS EVENING AND EARLY
TUESDAY...WILL CONTINUE TO BE LIMITED. SOUNDINGS SHOW PWAT VALUES
UNDER ONE QUARTER INCH...WITH OVERALL HIGH PRESSURE RIDGING OVER THE
UPPER MIDWEST STRETCHING INTO THE GREAT LAKES THROUGH TUESDAY.

LAKE EFFECTS WILL ENHANCE SNOWFALL A BIT OVER THE ERN LAKES TONIGHT.
SFC/850MB WIND DIRECTION WILL BE NORTHEAST...850MB TEMPS WILL BE
AROUND -16C WITH SFC BASED INVERSION ARND 4K FT.

CLOUDS OVERSPREADING THE NORTHERN LAKES SHOULD HELP KEEP TEMPERATURES
FROM FALLING DRASTICALLY OVERNIGHT...EXPECT MOST LOCATIONS WILL SEE
OVERNIGHT LOWS IN THE SINGLE DIGITS.

SWR

&&

.LONG TERM.../ISSUED AT 348 PM/...TUESDAY AND BEYOND

ALL EYES FOCUSED ON NOW WELL PROGGED MAJOR WINTER STORM SET TO WREAK
HAVOC ON AT LEAST PARTS OF THE GREAT LAKES REGION. AFTERNOON WATER
VAPOR SHOWS ALL THE EARMARKS OF A MAJOR STORM...WITH STRONG SOUTHERN
STREAM WAVE GETTING SET TO ROUND THE BASE OF INTERMOUNTAIN TROUGH
AXIS...WHILE NORTHERN STREAM ENERGY DIVES SOUTH INTO MONTANA.
FORECAST CONCERNS CENTER ON POTENTIAL IMPACTS ACROSS NORTHERN
MICHIGAN FROM THIS HIGH IMPACT SYSTEM.

NOT A WHOLE LOT GOING ON TO START TUESDAY AS DRY AIR CONTINUES TO
INFILTRATE THE AREA ON SOUTHERN EXTENT OF ELONGATED SOUTHERN CANADA
HIGH PRESSURE. COULD SEE SOME LINGERING LIGHT SNOWS EARLY ON ACROSS
THE FAR SOUTH AS RIGHT ENTRANCE REGION DYNAMICS ABATE...BUT JUST
EXPECTING TRACE AMOUNTS. IN ADDITION...DESPITE GOOD OVER-WATER
INSTABILITY AND FAVORABLE NORTHEAST FLOW ACROSS LAKE HURON...
EXPECTING NOTHING MORE THAN A FEW SCATTERED FLURRIES OR VERY LIGHT
SNOW SHOWERS IN FAVORED AREAS GIVEN LOW INVERSION HEIGHTS AND DRY
AIRMASS.

CONCERNS RATCHET UP SIGNIFICANTLY LATER TUESDAY NIGHT INTO WEDNESDAY
AS DUMBBELL AFFECT OF SAID SHORTWAVES INDUCE SIGNIFICANT
STRENGTHENING OF EAST TEXAS LOW PRESSURE AS IT PIVOTS INTO THE
NORTHERN OHIO VALLEY. EXCELLENT UPPER JET COUPLING AND FORCED ASCENT
ALONG EXTREMELY IMPRESSIVE MID MISSISSIPPI VALLEY/OHIO VALLEY THERMO
GRADIENT WILL ONLY HELP THE CAUSE IN GENERATING WIDESPREAD AND HEAVY
PRECIPITATION ALONG AND TO THE NORTHWEST OF THE LOW TRACK. STILL
SOME LINGERING UNCERTAINTY ON HOW THIS ALL UNFOLDS WITH THE LATEST
GUIDANCE...WITH THE HI-RES NAM-WRF APPEARING TO TIE PRESSURE FIELDS
MORE TO SOUTHERN CONVECTION...FORCING A MORE SOUTHERLY ROUTE TO ITS
LOW PRESSURE THROUGH THE LOWER OHIO VALLEY. OTHER GUIDANCE KEEPS A
MORE CONGEALED LOOK TO THE UPPER AND LOWER LEVEL FEATURES...DRAWING
THE SURFACE LOW FURTHER NORTH INTO VICINITY NORTHERN OHIO/CENTRAL
INDIANA AS MID LEVEL WAVE CLOSES OFF. THE LATER BRINGS NORTHERN
EXTENT OF SNOW SHIELD INTO OUR CENTRAL AND SOUTHERN AREAS LATER
TUESDAY NIGHT INTO WEDNESDAY...WHILE THE FORMER JUST GRAZES OUR FAR
SOUTHEAST ZONES. GIVEN VAST MAJORITY OF PROGS TRENDING TOWARDS THE
LATER...AND PATTERN RECOGNITION OF SUCH SOUTHWEST EJECTING
SHORTWAVES OFTEN BEING STRONGER...TAKING A MORE NORTHWARD
TRACK...AND SPREADING THEIR PRECIPITATION SHIELD SLIGHTLY FARTHER
NORTH THAN GUIDANCE SUGGESTS...HAVE TRENDED THE FORECAST GREATLY TO
THE MORE AGGRESSIVE SOLUTIONS. THAT SAID...DID CURTAIL TOTAL
PRECIPITATION AMOUNTS SOME GIVEN ANTECEDENT VERY DRY AIRMASS AND THE
FACT WHOLE SYSTEM IN GOING THROUGH RAPID OCCLUSION PROCESS BEFORE IT
ARRIVES. STILL...QUARTER TO HALF INCH LIQUID EQUIVALENT AMOUNTS SEEM
PLAUSIBLE ACROSS OUR FAR SOUTHEAST GIVEN EXCELLENT DEFORMATION AND
UPPER LEVEL JET COUPLING DYNAMICS...WITH ADDED BENEFIT OF SOME LAKE
HURON INDUCED ACTIVITY IN LOW LEVEL NORTHEAST FLOW. SEVERAL HUNDRED
MILLIBAR THICK SATURATED DGZ AND GOOD OMEGA AT THE TOP OF THE
FAVORED LAYER SUGGEST DECENT SNOW TO LIQUID RATIOS...WHICH ABOVE
WOULD YIELD ON THE ORDER OF 20 OR SO TO 1. DID TEMPER THESE SOME
GIVEN STRONG WINDS JUST OFF THE DECK...PERHAPS SPLINTERING THE
FLAKES. USING A SLIGHTLY DOWNWARD JUSTIFIED RATIO AND QPF
VALUES...FEEL 6 TO 8 INCHES OF SNOW IS BECOMING INCREASINGLY POSSIBLE
FOR AREAS ALONG AND SOUTHEAST OF A LINE EXTENDING FROM HARRISVILLE
TO MANISTEE. GIVEN THE POTENTIAL IMPACT...EARLIER ISSUED A WINTER
STORM WATCH LATE TUESDAY NIGHT THROUGH WEDNESDAY FOR SAID AREA. SNOW
AMOUNTS SHOULD QUICKLY TAPER OFF AS ONE GOES NORTH...WITH JUST TRACE
AMOUNTS NEAR THE STRAITS...AND PROBABLY NO SNOW AT ALL NORTH OF THE
MIGHTY MAC.

SNOW INTENSITY SHOULD DECREASE QUICKLY WEDNESDAY AFTERNOON AS THE
SYSTEM RAPIDLY PUSHES OFF TO THE EAST. THE REST OF THE PERIOD WILL
BE DOMINATED BY RELATIVELY DRY WEST TO NORTHWEST FLOW...WITH A FEW
WEAK WAVES PERHAPS KICKING OFF A FEW LIGHT SNOW SHOWERS LATER IN THE
WEEK AND INTO THE WEEKEND. BIGGER NEWS IS THE TEMPERATURES...WITH
MOUNTING EVIDENCE OF AT LEAST A BRIEF WARM-UP BY THE UPCOMING
WEEKEND...WITH HIGHS BOTH SATURDAY AND SUNDAY MAKING A RUN AT THE
UPPER 20S TO LOWER 30S.

MSB

&&

.MARINE.../ISSUED AT 348 PM/

QUIET START TO THE PERIOD GIVES WAY TO RAPIDLY DETERIORATING
CONDITIONS TUESDAY NIGHT AND WEDNESDAY AS STRONG LOW PRESSURE MOVES
NORTHEAST UP THE OHIO VALLEY. GIVEN MOUNTING EVIDENCE OF GALE FORCE
WIND GUSTS DEVELOPING IN QUICKLY TIGHTENING PRESSURE GRADIENT...HAVE
GONE AHEAD AND ISSUED A GALE WATCH FOR POINTS SOUTH OF GRAND
TRAVERSE LIGHT TUESDAY NIGHT AND WEDNESDAY.

MSB

&&

.AVIATION.../ISSUED AT 114 PM/...VALID FOR 18Z TAFS

CURRENT VFR CIGS/VSBYS OVER THE NRN MI TAF SITES...WILL BEGIN TO
DIMINISH THIS AFTERNOON...AS AN AREA OF MID LVL MSTR ACRS THE UPPER
MIDWEST...OVERSPREADS THE UPPER GREAT LAKES. EXPECT VFR CIGS/VSBYS
TO DIMINISH TO MVFR BY 00Z OVER KTVC AND KPLN...BEFORE DIMINISHING
TO MVFR OVER KAPN BTWN 03Z AND 06Z. MAINLY MVFR CIGS/VSBYS EXPECTED
OVER NRN MI TAF SITES THROUGH TUESDAY AFTN...IN RESPONSE TO
APPROACHING STORM SYSTEM.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING FOR MIZ029>036-041-042.
LM...GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR
     LMZ344>346.

&&
Hazardous weather outlook, Jan 31, 3:20 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
320 AM EST MON JAN 31 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
320 AM EST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS INCREASING POTENTIAL FOR SIGNIFICANT SNOWFALL OVER PARTS OF
NORTHERN LOWER MICHIGAN LATE TUESDAY NIGHT AND WEDNESDAY. CURRENT
TRENDS SUGGEST THE GREATEST THREAT EXISTS SOUTHEAST OF A LINE FROM
HARRISVILLE TO CADILLAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MSB/RUNYAN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:10 PM ESTWinter Storm WatchAPXAlcona, Arenac, Gladwin, Iosco, Manistee, Missaukee and 4 more22 hr

Nearby

Gale Watches in Michigan, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.